Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 226, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2000, 3:29 PM CDT for Stanton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 3:29 PM CDT (20:29 UTC)
- Expired
- Aug 9, 2000, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:45 PM CDT | Hail 1 | Johnson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -471 J/kg
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 092031
SVRDDC
KSC187-092115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT WED AUG 9 2000
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STANTON COUNTY IN SOUTHWEST KANSAS
* UNTIL 415 PM CDT
* AT 329 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 7 MILES NORTH OF MANTER...MOVING EAST AT 5 MPH.
A SECOND STORM WAS 10 MILES NORTHEAST OF JOHNSON CITY AND
ALSO MOVING EAST AT 5 MPH.
* SOME LOCATIONS AFFECTED
4 MILES NORTH OF JOHNSON CITY AT 410 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL UP TO THE SIZE OF NICKELS
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING
THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR STANTON COUNTY.
FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROuAD.
LAT...LON 3772 10203 3749 10204 3752 10155 3763 10154
3773 10153
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:16 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 9, 2:16 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 216 PM CDT WED AUG 9 2000 TSRA ASSOCIATED WITH TROPICAL SYSTEM STILL LINGERING OVER WESTERN KANSAS. SFC ANALYSIS HAS TROF FROM NORTHEAST NEW MEXICO THROUGH SOUTHEAST COLORADO WHERE CU WAS DEVELOPING THIS AFTERNOON. SFC FRONT FROM SOUTHEAST WYOMING INTO NORTHERN MISSOURI. TROPICAL PLUME REMAINS VISIBLE FROM SAT PIX AND 12Z ANALYSIS. THINK MAIN CHALLENGE WILL BE TSRA CHANCES TONIGHT-THURSDAY NIGHT AS FRONT COMES SOUTH AND INTERACTS WITH TROPICAL SYSTEM. MODELS IN PRETTY GOOD AGREEMENT HANDLING THE UPPER TROPICAL VORT AND MOVE IT VERY SLOWLY WEST NEXT 48 HOURS. IN THE MEAN TIME...THEY BRING FRONT INTO NORTHERN KS THURSDAY MORNING BUT NOT THROUGH CWA. AT THIS TIME...THIS SEEMS REASONABLE BASED ON 18Z SFC ANALYSIS WITH VERY MINIMAL PRESSURE RISES OVER WESTERN NEBRASKA AND WINDS NEARLY PARALLEL TO FRONT. FOR TONIGHT...GOING TO GO WITH 30 POPS FOR WEST BASED ON MODEL POSITION OF UPPER VORT. WILL LIKELY NOT SEE ANY SIGNIFICANT DEVELOPMENT TILL AFTER MIDNIGHT GIVEN THE TROPICAL NATURE OF SYSTEM. THINKING OF 20 POPS OR LESS FOR CENTRAL AND EAST AS WHATEVER DEVELOPS WILL LIKELY NOT MOVE MUCH IN THIS WEAK FLOW ENVIRONMENT. WILL PROBABLY KEEP SAME POPS GOING FOR ALL AREAS FOR THURSDAY AS THINGS SHOULD LOOK PRETTY SIMILAR TO TODAY. GOING TO CUT HIGH TEMP FORECAST FOR THURSDAY FOR CENTRAL AND WEST AS WE SHOULD HAVE MID AND HIGH CLOUDS/PRECIP THOUGH WE COULD HAVE SOME AFTERNOON BREAKS. WILL ALSO GO WITH 30 POPS THURSDAY NIGHT/FRIDAY FOR WEST WITH LOWER POPS FOR REST AS VORT SHOULD NOT MOVE MUCH AND APPEARS THAT TROPICAL CONNECTION SHOULD REMAIN. EXTENDED... MODELS REMAIN SIMILAR TO PREVIOUS RUNS WITH SFC BOUNDARY NEAR WESTERN KANSAS FRIDAY NIGHT INTO EARLY SAT AND THEN SLOWLY MOVING BACK EAST. GIVEN PROXIMITY OF BOUNDARY WILL KEEP A SLT CHC MENTIONED FOR FRIDAY NIGHT. RIDGE AXIS WILL CONTINUE TO BUILD EAST ACROSS THE NORTHERN PLAINS OVER THE WEEKEND PERIOD WITH BEST WEST/SOUTHWEST FLOW NORTH OF THE AREA. AN UPSLOPE COMPONENT OF THE WIND OVER WESTERN KANSAS PRESENT ON SAT WHICH MAY KEEP TEMPS DOWN SOME BUT TEMPS SHOULD BEGIN TO REBOUND THROUGH THE BEGINNING OF THE WEEK. STILL APPEARS NO STRONG DOWNSLOPE WARMING DEVELOPS OVER WESTERN KANSAS THROUGH TUESDAY SO AM OPTING TO HOLD OFF MENTIONING 100 DEGREE TEMPS AT THIS TIME. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 069/094 069/096 069 111 GCK 067/093 068/096 068 221 EHA 069/090 068/093 068 333 LBL 070/094 070/095 070 222 HYS 069/096 070/097 070 020 P28 070/098+ 070/099 070 -00 .DDC...NONE. REITER/BURGERT
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:43 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| Aug 9, 3:38 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 52 min |
| Aug 9, 3:47 PM CDT | Flash Flood Warning | DDC | Stanton | 3 hr |
| Aug 9, 4:04 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 56 min |
| Aug 9, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
| Aug 9, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 41 min |
| Aug 9, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.